HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

No Clear Risk for VTE in Eczema Patients Receiving JAK Inhibitors

A recent study indicated no evident VTE risk in patients with eczema, despite FDA black box warnings for the drug class.

No clear risks for venous thromboembolism (VTE), a type of blood clot, were associated with patients being treated with Janus Kinase (JAK) inhibitor therapy for atopic dermatitis, according to recent research.

VTE is known as a potentially life-threatening blood clot associated with high mortality and recurrence rates, which is why concerns were raised on JAK inhibitors and their relationship to VTE in patients with eczema.

The US Food and Drug Administration (FDA) has issued a black box warning on blood clot risks on tofacitinib, baricitinib, and upadacitinib, types of JAK inhibitors used to treat chronic inflammatory conditions like eczema.

No significant increased risk of VTE in patients being treated with JAK inhibitors were found in recent meta-analyses regarding patients with immune-mediated inflammatory diseases like psoriasis, rheumatoid arthritis, and inflammatory bowel disease, explained the investigators, led by Ching-Chi Chi, MD, MMS, DPhil, of the Department of Dermatology, Chang Gung Memorial Hospital, and Tai-Li Chen, MD, of the Department of Dermatology, Taipei Veterans General Hospital, Taipei, Taiwan.

“However, a recent randomized clinical trial reported a 3.52- fold increased risk of VTE associated with treatment with tofacitinib, 10 mg, twice daily, for rheumatoid arthritis among patients 50 years or older who had at least 1 additional cardio- vascular risk factor,” Chi, Chen and colleagues wrote

JAK inhibitors have been approved in recent years as a treatment for eczema, but no systematic evaluation has been made on VTE risk for patients being treated with JAK inhibitors for eczema. As a result, this systematic review and meta-analysis was conducted to address this knowledge gap. The systematic review and meta-analysis conducted for this study accessed its findings first through 2 cohort studies examining incidents of VTE associated with eczema. The 2 cohort studies also had to include an exposure group with eczema and a control group without the condition.

The second part of the review and meta-analysis involved examining studies that fulfilled phase 2 and phase 3 randomized clinical trials (RCTs) researching the safety of JAK inhibitors for patients with eczema. The studies examined in the meta-analysis were also required to have used both an intervention group involving participants with eczema receiving JAK inhibitor treatment, and a control group with eczema receiving either placebo or dupilumab, with both reporting the number of VTE events.

Investigators excluded open-label or long-term extension studies without a control arm, as well as RCTs involving topical JAK inhibitors.

The population from the 2 cohort studies and 15 relevant RCTs included 466,993 patients. Investigators observed no significant association between eczema with incident VTE within the meta analysis (hazard ratio [HR], 0.95; 95% CI, 0.62 - 1.45). The incidence rate of VTE for patients with eczema was only 0.23 events per 100 patient years.

The investigators additionally observed that only 3 of 5722 patients with eczema (0.05%) receiving JAK inhibitor therapy had experienced VTE, versus 1 of 3065 (.03%) receiving either placebo or biologic dupilumab.  The findings were consistent across 4 different agents: abrocitinib, baricitinib, upadacitinib and investigative molecule SHR0302.

Chi, Chen and colleagues concluded their findings suggest there is no increased risk of incident VTE among patients with eczema. Additionally, their analysis of the RCTs suggest no difference between placebo, dupilumab or varied JAK inhibitor agents in incident VTE risk. That said, they cautioned that some of the observed trials did not outline VTE risk factors of their cohorts, which may have skewed the representation of reported VTE events.

“With the increasing applications of JAK inhibitors in (atopic dermatitis), more clinical data are needed to identify patients at high risk for VTE,” they wrote.

The study, “Association of Risk of Incident Venous Thromboembolism With Atopic Dermatitis and Treatment With Janus Kinase Inhibitors,” was published online in JAMA Dermatology.